Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 221, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 20, 2000, 3:57 PM CDT for Red Willow County, Nebraska. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2000, 3:57 PM CDT (20:57 UTC)
- Expired
- Jul 20, 2000, 5:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Red Willow County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 4:23 PM CDT | Hail 1 | Danbury, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 480 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 202057 SVRGLD NEC145-202200- BULLETIN - IMMEDIATE ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 357 PM CDT THU JUL 20 2000 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RED WILLOW COUNTY IN SOUTHWEST NEBRASKA * UNTIL 500 PM CDT * AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF DANBURY...OR ABOUT 12 MILES NORTH OF OBERLIN...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DANBURY AT 405 PM CDT LEBANON AT 415 PM CDT THIS STORM HAS A HISTORY OF WINDS STRONGER THAN 60 MPH AND HAIL LARGER THAN THE SIZE OF A DIME. HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATWH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ COLEMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:07 PM CDT, 50 minutes earlier.
Area forecast discussion, Jul 20, 3:07 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 207 PM MDT THU JUL 20 2000 TSRA CHANCES ARE THE PROBLEM. ALL MODELS HAD THEIR OWN INITIALIZATION PROBLEMS THIS MORNING. THE ETA INITIALIZED BETTER IN THE WESTERN CONUS WITH FINE FEATURES...WITH ALL MODELS BEING ROUGHLY EQUAL AT THIS LEVEL FOR THE REST OF THE CONUS. AT H7 THE ETA AND NGM INITIALIZED BEST FOR TEMPS AND HEIGHTS...WITH THE ETA DOING SLIGHTLY BETTER WITH TEMPS. TRACKING VORT FEATURES OUT TO 18Z THE ETA AND NGM SEEM TO BE DOING A BETTER JOB. AT THE SURFACE THE AVN IS EXTENDING RIDGE OF HIGH PRESSURE FROM THE NORTHERN PLAINS INTO DEEPENING LEE TROUGH. THE AVN HAS A MUCH TOO DEEP LOW OVER THE PANHANDLES OF OK/TX...AND THE AVN HAS A LOW IN NORTHERN OK IN THE MIDDLE OF A SURFACE RIDGE. OF COURSE THE ETA HAS VERY BROAD AND DIFFUSE SURFACE PRESSURE FIELDS OVER HIGHER ELEVATIONS...BUT PICKS UP AT H85 HEIGHTS. OVERALL WILL GO WITH THE ETA BLENDING SLIGHTLY TOWARDS THE NGM FOR THIS PACKAGE. CONFIDENCE LEVEL FOR THIS PACKAGE IS MARGINAL. TONIGHT WEAK VORT CENTER MOVE OFF FRONT RANGE AS INDICATED BY WATER VAPOR IMAGERY...NOT INDICATED BY MODELS...WILL MOVE INTO AREA OF GOOD INSTABILITY AND SHEAR. SOUTHERN COUNTIES OF CWA THAT HAVE RECEIVED GOOD PRECIP OVER THE PAST SEVERAL DAYS CURRENTLY HAVE FLASH FLOOD GUIDANCE OF AROUND AN INCH OR LESS FOR 3 HR AMOUNTS. WITH TPWS OF AROUND 1.5 INCHES AND GREATER WILL PUT THESE COUNTIES IN FLASH FLOOD WATCH. TOMORROW DURING THE DAY MODELS VARY GREATLY. KAIN-FRITCH ETA SHOWS PRECIP AGAIN DEVELOPING DURING THE DAY...BUT BELIEVE TIMING IS OFF AGAIN. VORT CENTER IN PAC NW SHOULD MOVE THOUGH AREA TOMORROW NIGHT...WITH STRONG OMEGA FIELDS AND THETA-E CONVERGENCE. ETA IS ONLY MODEL PICKING UP ON THIS FEATURE THIS MORNING. IN THE EXTENDED... MODELS IN ROUGH AGREEMENT...WITH SOME MINOR DIFFERENCES IN THE MEAN PATTERN THAT MAKE MORE SUBSTANTIAL CHANGES IN THE SURFACE PATTERN. ECMWF DEVELOPS A FLATTER RIDGE PATTERN OVER THE CENTRAL CONUS THAN THE MORE AMPLIFIED MRF. THIS SHOULD RESULT IN AN ENVIRONMENT MORE FAVORABLE TO LEE TROUGH DEVELOPMENT ON MONDAY THAN IS INDICATED BY THE MRF. THIS WILL BE MORE FAVORABLE FOR THUNDERSTORMS ON MONDAY NIGHT. WILL KEEP CHANCE OF THUNDERSTORMS FOR THE EXTENDED PERIODS. .GLD...NONE. ENTWISTLE
In the hours before
Local storm report, Jul 20, 10:41 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
840 AM MDT THU JUL 20 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 PM 12 E ANGELUS KS .75 INCH HAIL
07/19/00 SHERIDAN REPORTED BY STORM
SPOTTER.
1150 PM GRINNELL KS 1.75 INCH HAIL
07/19/00 GOVEN REPORTED BY STORM
SPOTTER.
0100 AM 7 N WALLACE KS .88 INCH HAIL
07/20/00 WALLACE REPORTED BY PUBLIC.
NLocal storm report, Jul 20, 11:25 AM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...PRELIMINARY SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1025 AM MDT THU JUL 20 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0709 PM 12 N ECKLEY CO .88 INCH HAIL
07/19/00 YUMA REPORTED BY STORM
SPOTTER.
0712 PM 18 N WRAY CO .88 INCH HAIL
07/19/00 YUMA REPORTED BY STORM
SPOTTER.
0800 PM 9 NNE HAIGLER NE .75 INCH HAIL
07/19/00 DUNDY REPORTED BY PUBLIC.
0845 PM YUMA CO 1.75 INCH HAIL
07/19/00 YUMA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0923 PM 8 WNW WRAY CO 1 INCH HAIL
07/19/00 YUMA REPORTED BY STORM
SPOTTER.
0925 PM 5 NW WRAY CO 1 INCH HAIL
07/19/00 YUMA REPORTED BY STORM
SPOTTER.
0925 PM 7 W WRAY CO 1.25 INCH HAIL
07/19/00 YUMA REPORTED BY STORM
SPOTTER.
0930 PM 7 W WRAY CO 1 INCH HAIL
07/19/00 YUMA REPORTED BY STORM
SPOTTER.
0941 PM 7 W VERNON CO 1.75 INCH HAIL
07/19/00 YUMA REPORTED BY PUBLIC.
1005 PM 2 S IDALIA CO BRIEF TORNADO TOUCHDOWN
07/19/00 YUMA REPORTED BY STORM SPOTTER
2 MILES SOUTH OF IDALIA.
1049 PM 9 SW ST FRANCIS KS 1.75 INCH HAIL
07/19/00 CHEYENNE GOLFBALL HAIL COVERING
GROUND. REPORTED BY
PUBLIC.
1113 PM 15 N GOODLAND KS 1 INCH HAIL
07/19/00 SHERMAN
1125 PM 15 N GOODLAND KS 1.5 INCH HAIL
07/19/00 SHERMAN REPORTED BY PUBLIC.
1145 PM 12 E ANGELUS KS .75 INCH HAIL
07/19/00 SHERIDAN REPORTED BY STORM
SPOTTER.
1150 PM GRINNELL KS 1.75 INCH HAIL
07/19/00 GOVE REPORTED BY STORM
SPOTTER.
1218 AM 3 E GRINNELL KS 1 INCH HAIL
07/20/00 GOVE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1253 AM WINONA KS 1.75 INCH HAILg
07/20/00 LOGAN REPORTED BY PUBLIC.
0100 AM 7 N WALLACE KS .88 INCH HAIL
07/20/00 WALLACE REPORTED BY PUBLIC.
DORN
NNNNSpecial weather statement, Jul 20, 11:51 AM CDT, 4 hours 6 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1051 AM MDT THU JUL 20 2000 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT. THE AIR MASS REMAINS VERY MOIST AND UNSTABLE OVER THE REGION. SEVERAL SURFACE BOUNDARIES REMAIN NEAR AND OVER THE AREA. AN UPPER LEVEL DISTURBANCE ALONG WITH STRONG WINDS IN THE UPPER LEVELS OF THE ATMOSPHERE ARE ALSO EXPECTED TO AFFECT THE AREA. ALL OF THESE FACTORS WILL COMBINE TO PRODUCE NUMEROUS THUNDERSTORMS OVER THE ENTIRE AREA BEGINNING EARLY THIS AFTERNOON...AND CONTINUING THROUGH TONIGHT. ANY OF THESE STORMS COULD GO SEVERE AT ANY TIME. THEREFORE...SPOTTER ACTIVATION WILL BE NEEDED OVER THE ENTIRE AREA. THE GREATEST THREAT OF SEVERE WEATHER WILL BE ALONG AND SOUTHWEST OF A LINE FROM GOVE KANSAS TO ATWOOD TO WRAY COLORADO. THE WIND PROFILE IN THE ATMOSPHERE WILL BE FAVORABLE FOR THESE STORMS TO PRODUCE ISOLATED TORNADOES... LARGE HAIL...AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. BUNLLER
Special weather statement, Jul 20, 2:34 PM CDT, 1 hour 23 minutes before
COZ090>092-210300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 134 PM MDT THU JUL 20 2000 ...A TORNADO WATCH HAS BEEN ISSUED FOR EASTERN COLORADO... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR MUCH OF EASTERN COLORADO THROUGH 9 PM MDT. THIS WATCH COVERS YUMA...KIT CARSON...AND CHEYENNE COUNTIES IN COLORADO. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS AND TORNADOES TO DEVELOP. IF YOU LIVE IN EASTERN COLORADO...YOU SHOULD REVIEW STORM SAFETY RULES AND MONITOR THIS STATION FOR THE LATEST WEATHER INFORMATION. MENTZER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:32 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 58 min |
| Jul 20, 4:42 AM CDT | Severe Thunderstorm Warning | GLD | Dundy | 48 min |
| Jul 20, 6:33 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 57 min |
| Jul 20, 6:42 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 63 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.